Iowa, 2011

Winter Weather in Iowa, December 3, 2011

December 3, 2011 · NWS FSD · 11 events in 11 counties and zones

5 inches across northwest Iowa during the daytime and evening of December 3rd.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulated 2 to 5.5 inches across northwest Iowa during the daytime and evening of December 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 3, 9:32 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 3, 9:32 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 AM CST SAT DEC 3 2011

.DISCUSSION...
ADDED ANOTHER ROW OF COUNTIES TO THE ADVISORY AS UPPER LEVEL SUPPORT
HINTS THAT ACCUMULATIONS COULD BE JUST A SMIDGE FARTHER TO THE NORTH
AND WEST. THE MAIN CONCERNS WILL STILL BE A DRY LAYER IN THE
850-700MB LAYER INITIALLY...BUT BELIEVE FORCING WILL OVERCOME THIS
BY AFTERNOON...ESPECIALLY OVER NORTHWEST IOWA. ACCUMULATING SNOWS
FALLING AS FAR WEST AS BROKEN BOW NEBRASKA AT 15Z WHICH CORRELATES
WELL WITH THE EJECTING UPPER LEVEL WAVE IN EASTERN COLORADO. DO
BELIEVE MUCH OF THIS WESTERN EDGE WILL ERODE THROUGH THE DAY AS DRY
WILL WILL BE MORE DIFFICULT TO OVERCOME AWAY FROM THE BETTER MID AND
UPPER LEVEL FORCING.

AS THIS WAVE EJECTS NORTHEAST THE MID LEVEL THERMAL BAND WILL
TIGHTEN WHICH SHOULD AID IN INCREASING SNOWFALL INTENSITY. WITH
LITTLE INSTABILITY BELOW 850MB...BELIEVE THE BETTER FOCUS WILL BE IN
THE 800-700MB LAYER WHERE THERE IS A MINOR HINT THAT EPV COULD BE
NEGATIVE FOR AWHILE THROUGH EARLY AFTERNOON IN THE 700-600MB LAYER.
THE AXIS OF THE UPPER LEVEL DRY SLOT IS EXPECTED TO MOVE FROM AROUND
TEKAMAH NEBRASKA TO AROUND FORT DODGE IOWA LATE THIS AFTERNOON AND
EARLY THIS EVENING. THIS PLACES NORTHWEST IOWA IN A DECENT POSITION
TO CONTINUE SNOW INTO THE EVENING. ALSO OF NOTE...ON THE NORTHWEST
FRINGE OF THE BAND OF SNOW...FROM AROUND YANKTON TO SIOUX FALLS AND
WINDOM MINNESOTA...THE DEPTH OF THE DENDRITIC LAYER INCREASES TO
ABOUT 150MB THIS AFTERNOON SO WHILE THE BETTER FORCING IS TO THE
SOUTH AND EAST THE BETTER LIQUID SNOW RATIOS MAY BE ON THE BACK
SIDE. SO...WENT WITH ABOUT 11 OR 12:1 IN NORTHWEST IOWA AND CLOSER
TO 15:1 ALONG THE NORTHWEST EDGE. SO...STILL PLANNING ON KEEPING THE
REMAINDER OF THE AREA IN AN ADVISORY DUE TO THE LACK OF SIGNIFICANT
WINDS. /08

&&

.PREV DISCUSSION.../ISSUED AT 334 AM CST/
FRONTAL BOUNDARY PRESENTLY LOCATED THROUGH THE JAMES RIVER VALLEY
VERY EARLY THIS MORNING...AND CONTINUING TO MOVE SLOWLY EASTWARD.
CLOSEST RADAR RETURNS ARE SITUATED OVER SOUTHEASTERN
NEBRASKA/SOUTHWESTERN IOWA IN AREA OF STRONG LOW/MID LEVEL THETA E
ADVECTION WITH THE 850 MB JET. PRECIPITATION OVER THIS AREA IS IN
THE FORM OF RAIN WITH TEMPERATURES ALOFT AND AT SURFACE STILL PLUS 0
C. AS THE FRONTAL BOUNDARY MOVES TO THE EAST THROUGH THE EARLY
MORNING HOURS AND THE ATMOSPHERIC COLUMN COOLS...WOULD EXPECT ANY
RAIN TO CHANGE OVER TO SNOW. NOT A WHOLE LOT OF CHANGE IN THINKING
WITH REGARD TO TODAYS SYSTEM...WITH MODELS PRETTY CONSISTENT.
ANTICIPATE INCREASING MIDLEVEL FRONTOGENESIS ORIENTED ACROSS OUR
SOUTHEASTERN CWA THROUGH THE DAY AS A SHORTWAVE LIFTS OUT OF THE
CENTRAL/SOUTHERN ROCKIES DURING THAT TIME FRAME. THINK THAT MOST OF
THE PRECIPITATION IN OUR SOUTH WILL HOLD OFF UNTIL AROUND 15Z...THEN
REALLY PICK UP AFTER 18Z ACROSS THE SOUTHEAST WHEN OPTIMUM UPPER
LEVEL PV ADVECTION/-DIV Q/UPPER LEVEL DIVERGENCE BECOME COLLOCATED
OVER THAT AREA THROUGH 00Z. DO NOT ANTICIPATE SNOWFALL RATES TO GET
TOO OUT OF HAND IN OUR FAR SOUTHEAST...AS MIDLEVEL INSTABILITY IS
PRETTY WEAK WITH MIDLEVEL EPV VALUES BECOMING INCREASINGLY POSITIVE
THROUGH THE AFTERNOON.

STILL LOOKING AT 3 TO 5 INCHES OF SNOW ROUGHLY ALONG AND SOUTH OF A
LINE FROM SIOUX CITY TO SPIRIT LAKE...WITH RAPIDLY DIMINISHING
AMOUNTS BACK TO THE NORTH AND WEST OF THIS AREA WHERE DRIER AIR WILL
BE IN PLACE. DO THINK THAT AMOUNTS OF AROUND 6 INCHES WILL BE
POSSIBLE OVER THE FAR SOUTHEASTERN PORTIONS OF WOODBURY...IDA AND
BUENA VISTA COUNTIES...THOUGH THE NORTHERN PORTIONS OF THESE
COUNTIES WILL BE CLOSER TO 4 INCHES...SO KEPT WITH AN ADVISORY OVER
THOSE AREAS IN LIEU OF A WARNING. WINDS DO NOT LOOK TO BE AN
ISSUE...REMAINING IN THE 10 TO 15 KT RANGE IN THE LATE AFTERNOON
OVER THAT AREA. HIGHS WILL BE A DEGREE OR TWO EITHER SIDE OF 30.

FORCING WILL WANE AFTER 00Z THIS EVENING...WITH SNOW TAPERING OFF IN
OUR EAST BY 03Z TO 06Z. CLOUDS WILL DECREASE LATER IN THE
NIGHT...BUT MAY HOLD ON LONG ENOUGH TO KEEP TEMPERATURES FROM
COMPLETELY BOTTOMING OUT OVER SNOW COVERED AREAS...IN ADDITION TO
THE FACT THAT WINDS WILL STAY UP IN THE 10 KT RANGE THROUGH THAT
AREA DURING THE NIGHT. LOWS WILL BE IN THE LOWER TO MID TEENS.

SURFACE RIDGING TRIES TO BUILD INTO THE REGION ON SUNDAY...THOUGH A
SHORTWAVE DROPPING SOUTHWARD ON A NORTHWESTERLY UPPER LEVEL FLOW
COULD BRING SOME VERY LIGHT SNOW TO OUR NORTHWESTERN CWA LATE SUNDAY
AFTERNOON AND EVENING. THE BETTER FORCING WITH THIS SYSTEM REMAINS
OVER NORTH DAKOTA...SO NOT EXPECTING MUCH WITH THIS FEATURE. HIGHS
ON SUNDAY WILL RANGE FROM THE MID/UPPER 20S OVER SNOW COVERED AREAS
TO THE MID 30S THROUGH PORTIONS OF THE JAMES RIVER VALLEY WITH
BETTER MIXING AS A SURFACE TROUGH/FRONTAL BOUNDARY SWINGS INTO OUR
WEST DURING THE DAY.

COLDER AIR WILL FILTER INTO THE REGION BEHIND THIS SYSTEM...WITH
HIGHS ON MONDAY ONLY IN THE LOWER TO MID 20S ACROSS THE AREA.
SOUTHERLY FLOW RETURNS TO THE AREA ON TUESDAY BEHIND THE EXITING
HIGH PRESSURE...BRINGING SOME WARMING TO OUR WEST WITH HIGHS NEAR 30
THROUGH OUR SOUTH CENTRAL SOUTH DAKOTA ZONES. THE WARMING TREND WILL
CONTINUE ON WEDNESDAY...THOUGH STILL NEAR NORMAL FOR THIS TIME OF
YEAR...THEN COOLING FOR THE END OF THE WEEK AS ANOTHER SHORTWAVE
DROPS OUT OF THE NORTHERN ROCKIES AND INTO THE CENTRAL PLAINS ON
THURSDAY. THIS SYSTEM COULD BRING SOME LIGHT SNOW TO OUR SOUTH AND
WEST DURING THE THURSDAY TO THURSDAY NIGHT TIME FRAME...THOUGH
MODELS NOT IN THE GREATEST OF AGREEMENT WITH THIS SYSTEM.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
SOUTHEAST PORTIONS OF THE FORECAST AREA...SOUTHEAST OF A YKN TO FSD
TO MML LINE WILL SEE SNOW SPREADING INTO THE AREA FROM THE SOUTH
AFTER 12Z. TEMPORARY LOWER CONDITIONS CAN BE EXPECTED UNDER THE
SCATTERED LIGHT SNOW SHOWERS. THE BEST OVERALL POTENTIAL FOR SNOW
WILL BE SOUTHEAST OF A KSUX TO SPW LINE WHERE MVFR AND IFR CEILINGS
AND VISIBILITY WILL BE LIKELY BETWEEN 18Z AND 00Z. MVFR CEILINGS
WILL LIKELY STICK AROUND THROUGH THE REMAINDER OF THE TAF PERIOD IN
THESE AREAS. THE SNOW BAND IS EXPECTED TO SHIFT NORTHEASTWARD
SATURDAY AFTERNOON...WINDING DOWN BY 00Z WEST OF I29 AND TAPERING
OFF GRADUALLY 00Z TO 06Z FROM WEST TO EAST IN NORTHWEST IOWA AND
SOUTHWEST MN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR IAZ003-013-014-020>022-031-032.

MN...NONE.
NE...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR NEZ014.

SD...NONE.
&&
Hazardous weather outlook, Dec 3, 10:30 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CST SAT DEC 03 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1030 AM CST SAT DEC 03 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL SPREAD INTO NORTHWEST IOWA...NORTHEAST NEBRASKA AND FAR
SOUTHEAST SOUTH DAKOTA BY EARLY AFTERNOON...THEN INTO SOUTHWEST
MINNESOTA BY MID AFTERNOON. THE SNOW WILL BE MODERATE TO HEAVY AT
TIMES...PRODUCING A SWATCH OF 3 TO 6 INCHES OF
ACCUMULATION...MAINLY SOUTHEAST OF A DIXON NEBRASKA TO WINDOM
MINNESOTA LINE. THE HEAVIEST SNOW IS MOST LIKELY DURING THE
AFTERNOON AND EARLY EVENING. SOME MINOR DRIFTING WILL BE POSSIBLE
WITH WIND GUSTS TO AROUND 20 MPH AT TIMES. THE MAJORITY OF THE
SNOWFALL WILL MOVE EAST OF THE AREA BY ABOUT MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Plymouth

When
December 3, 11:00 AM CST to 10:00 PM CST
Where
Plymouth forecast zone
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4.5 inches, with 4.5 inches reported at Akron.

Winter Weather, Woodbury

When
December 3, 11:00 AM CST to 11:00 PM CST
Where
Woodbury forecast zone
Reported by
COOP Observer
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Snow accumulated 2 to 3 inches, with 3 inches reported 3 miles north of Hornick.

Winter Weather, Lyon

When
December 3, 12:00 PM CST to 9:00 PM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Snow accumulated 1 to 3 inches, with the 3 inch accumulations in the southeast part of the county.

Winter Weather, Osceola

When
December 3, 12:00 PM CST to 10:00 PM CST
Where
Osceola forecast zone
Reported by
COOP Observer
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Snow accumulated 2 to 5.5 inches, with the 5.5 inch accumulation reported at Ocheyedan.

Winter Weather, O'Brien

When
December 3, 12:00 PM CST to 11:00 PM CST
Where
O'Brien forecast zone
Reported by
COOP Observer
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches, with 4 inches reported at Sheldon.

Winter Weather, Clay

When
December 3, 12:00 PM CST to 11:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Snow accumulated 2 to 3 inches, with 3 inches reported at Peterson.

Winter Weather, Cherokee

When
December 3, 12:00 PM CST to 11:00 PM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches, with 4 inches reported at Cherokee.

Winter Weather, Buena Vista

When
December 3, 12:00 PM CST to 11:00 PM CST
Where
Buena Vista forecast zone
Reported by
Law Enforcement
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches, with 4 inches reported at Storm Lake.

Winter Weather, Ida

When
December 3, 12:00 PM CST to 11:00 PM CST
Where
Ida forecast zone
Reported by
COOP Observer
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches, with 4 inches reported at Holstein.

Winter Weather, Dickinson

When
December 3, 1:00 PM CST to 11:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches, with the 5 inch accumulation reported 4 miles west of Spirit Lake.

Winter Weather, Sioux

When
December 3, 1:00 PM CST to 11:00 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches, with 4 inches reported at Orange City.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358334, 358337, 358328, 358329, 358332, 358333, 358335, 358336, 358338, 358330, 358331.